Baclofen Overdose: Signs & Symptoms | Banyan Massachusetts

Baclofen Overdose: Signs, Symptoms, & What to Do

Baclofen Overdose Signs, Symptoms,_What to Do
 

Baclofen is a muscle relaxant that is used to treat painful muscle spasms. Baclofen acts on the spinal cord nerves to decrease the number and severity of muscle spasms caused by multiple sclerosis and spinal cord conditions. It also alleviates pain and improves muscle movement. While effective, medications like muscle relaxers do not come without their risks, one of them being overdose. Below is more on baclofen overdose symptoms and what to do if it happens.

 

Can You Overdose on Baclofen?

Yes, you can overdose on baclofen. Baclofen overdose can occur if a patient takes too much of the medication at once or a higher dose than they are prescribed. Taking this medication without a prescription – such as taking some of a loved one’s medication – can also lead to overdose, as you would not know the safe dose for your body and health.

An overdose on baclofen can also occur in children who accidentally get into their parents’ medications, drug misuse (such as mixing the medication with other substances), and malfunctions with intrathecal pumps and spinal catheter systems, which may be used to administer the medication in certain circumstances.

 

Baclofen Overdose Symptoms

So, what is a baclofen overdose like? First, we must understand how this medication works. Baclofen acts as a skeletal muscle relaxant that is available in an oral formulation and intrathecal solutions. It acts on gamma-aminobutyric acid B (GABAB) receptors, which inhibit nerve activity and alleviate muscle spasms and consequent pain.

In addition to muscle spasms, this medication may also be prescribed to individuals with conditions like multiple sclerosis and spinal cord injuries. While its specific mechanism of action is unclear, researchers believe that baclofen inhibits an influx of calcium at the spinal cord to prevent the transmission of excitatory synaptic signals, reducing spasms.

An overdose occurs when a person has taken too much of a drug, has mixed it with other substances, or has a compromised liver or kidneys that are unable to properly process these medications. Common baclofen overdose symptoms to watch out for include:

 

  • Respiratory depression
  • Sedation and drowsiness
  • Lethargy
  • Hallucinations
  • Agitation
  • Mydriasis (dilated pupils)
  • Nausea
  • Vomiting
  • Bradycardia
  • Hypotension or hypertension
  • Hypothermia
  • Seizures
  • Coma
  • Death

 

Individuals with kidney problems are more likely to experience baclofen overdose. The kidneys play a crucial role in clearing the body of substances and their toxic metabolites. When compromised, drugs like muscle relaxants can remain in the body longer than they are intended to, including their metabolites, which can lead to toxicity and overdose.

 

How Much Baclofen to Overdose?

Although the baclofen overdose amount has rarely been measured in clinical practice, the toxic level of baclofen blood level ranges from 1.1 to 3.5 mg/l, and coma or fatal intoxication has been observed from 6 to 9.6 mg/l. Baclofen overdose death is possible, so it is important to be mindful of these warnings if you are taking or planning to take this medication.

If you notice any signs of baclofen overdose in someone, call 9-1-1 immediately. The individual should also speak to their doctor about possibly adjusting or stopping their medication.

You must also be careful to use any prescription drug as prescribed. Prescription pill abuse is a growing problem in the U.S., and baclofen addiction is not an isolated problem. Our Massachusetts rehab provides numerous services that could aid in recovery from addiction, including prescription drug addiction treatment.

 

Get Help for Addiction Today

If you or someone you know is battling drug or alcohol abuse, don’t wait to get help.

Call Banyan Treatment Centers today at 888-280-4763 to learn more about our Boston addiction treatment and how to get started.

 

Related Reading:

Can You Overdose on Muscle Relaxers?

Side Effects of Muscle Relaxers

Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.